South Dakota, 2005

Hail in South Dakota, September 2, 2005

September 2, 2005 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm moved across far northwest South Dakota during the evening, producing hail to the size of golf balls near the North Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across far northwest South Dakota during the evening, producing hail to the size of golf balls near the North Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 2, 1:00 PM MST, 6 hours earlier.

Area forecast discussion, Sep 2, 1:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT FRI SEP 2 2005

.DISCUSSION...19Z SURFACE ANALYSIS SHOWS LEE TROUGH FROM CENTRAL
MONTANA THROUGH CENTRAL WYOMING WITH HIGH PRESSURE OVER EASTERN
MN...RESULTING IN A TIGHT SFC PRESSURE GRADIENT AND BREEZY/WINDY
CONDITIONS ACROSS WESTERN SOUTH DAKOTA. VERY DRY AIR WAS LOCATED
OVER NORTHEASTERN WYOMING WITH DEWPOINTS IN THE MID TO UPPER
20S...WITH HIGHER DEWPOINTS...LOWER 50S TO LOWER 60S...ADVECTING
INTO WESTERN SOUTH DAKOTA ON THE SOUTHERLY WINDS. WEAK CAP REMAINS
IN PLACE OVER WESTERN SOUTH DAKOTA AND STORMS THAT DEVELOPED OVER
THE NORTHERN BLACK HILLS EARLIER WEREN/T ABLE TO SUSTAIN THE UPDRAFT
AFTER MOVING OFF THE HILLS. WV IMAGERY SHOWS WEAK IMPULSE HEADING
TOWARD THE AREA ACROSS WYOMING WHICH MAY PROVIDE ENOUGH LIFT TO
BREAK THE CAP AND ALLOW ISOLATED TSTMS TO DEVELOP LATE AFTN/EARLY
EVE WITH INITIAL DEVELOPMENT EXPECTED OVER THE BLKHLS...THEN
SPREADING EAST INTO THE AREA OF HIGHER CAPE...1500-2000 J/KG...EAST
OF THE HILLS.

UPPER RIDGE BUILDS OVER THE AREA ON SATURDAY...WITH THE RIDGE AXIS
SHIFTING EAST ON SUNDAY. 700MB TEMPERATURES WILL REACH 12C-14C ON
SATURDAY AFTERNOON WITH NEAR RECORD TEMPS POSSIBLE...ESPECIALLY EAST
OF THE BLACK HILLS ON SATURDAY. LEE TROUGH WILL OSCILLATE BACK AND
FORTH OVER NORTHEAST WY AND FAR WESTERN SD...LEADING TO SHARP
GRADIENT IN DEW POINTS. BEHIND THE TROUGH RELATIVE HUMIDITIES WILL
DROP INTO THE TEENS WITH 20S/30S AHEAD OF IT. HAVE LEFT A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE BLACK HILLS DUE TO THE INSTABILITY
ASSOCIATED WITH STRONG HEATING AND CONVERGENCE ZONE OVER THE HILLS.

INITIAL COLD FRONT/TROUGH DROPS INTO THE AREA ON MONDAY...LEADING TO
COOLER TEMPERATURES AND A SLIGHT CHANCE OF -TSRA.

EXTENDED...COLD FRONT SWEEPS EAST OF THE AREA TUESDAY AS THE BASE OF
THE TROUGH MOVES JUST NORTH OF THE AREA. UPPER RIDGING SLOWLY BUILDS
IN TOWARD THE MIDDLE OF THE WEEK...HOWEVER THE STALLED FRONTAL
BOUNDARY REMAINS SOUTH OF THE AREA KEEPING THE AREA LOCKED IN COOLER
AIR WITH MAX TEMPS IN THE UPPER 70S. BACKSIDE OF THE RIDGE
APPROACHES TOWARD THE END OF THE WORK WEEK BRINGING WITH IT WARM AIR
ADVECTION.

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. HAVE
INCLUDED -TSRA MENTION ENDING LATER THIS EVENING IN ALL TWEB
ROUTES...MOSTLY IN VICINITY OF THE BLACK HILLS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 2, 2:38 AM MST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
338 AM MDT FRI SEP 2 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
338 AM MDT (438 AM CDT) FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH THROUGH SOUTH DAKOTA TODAY. AS
MOISTURE POOLS ALONG THE FRONT AND UNSEASONABLY WARM TEMPERATURES
DEVELOP...THUNDERSTORMS MAY DEVELOP ALONG THE FRONT FROM THE BLACK
HILLS THROUGH CENTRAL SOUTH DAKOTA. SUFFICIENT PARAMETERS EXIST FOR
SEVERE THUNDERSTORMS EAST OF A LINE FROM LEMMON TO PINE RIDGE.
DAMAGING WIND WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST OVER THE BLACK HILLS
SATURDAY AND SUNDAY AFTERNOON. THE CHANCE OF STORMS WILL WIDEN
ACROSS THE AREA ON LABOR DAY AS A WEAK COLD FRONT MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 191 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Harding

When
September 2, 7:00 PM MST
Where
Harding County, 17 mi E of Ludlow
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -103.033

Hail, Harding

When
September 2, 8:05 PM MST
Where
Harding County, 1 mi N of Ralph
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.783, -103.067

Hail, Perkins

When
September 2, 8:55 PM MST
Where
Perkins County, 11 mi NW of Prairie City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.650, -102.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474833, 5474834, 5474835.